Antiepileptic drugs are associated with a wide range of possible birth defects and major congenital malformations, and it is well documented that the risks for developing MCMs and birth defects are greatly increased when the amount of AEDs a pregnant epileptic woman is taking is increased. Most doctors would strongly recommend the use of only one drug while a woman is pregnant.
Author Pennell PB., from the Epilepsy Monitoring Unit, of The Department of Neurology, at Emory University School of Medicine, wrote an article titled “The importance of monotherapy in pregnancy”, where he states “The great majority of women with epilepsy who become pregnant have normal pregnancies and healthy infants. However, in utero exposure to antiepileptic drugs (AEDs) can put infants of women with epilepsy at increased risk for a variety of abnormalities, including intrauterine growth retardation, minor anomalies, major congenital malformations, microcephaly, and cognitive dysfunction. Various combinations of these findings can occur in an individual infant and are referred to as the fetal anticonvulsant syndrome (FAS).” (external hyperlink added)
AEDs have shown to inhibit the absorption of folic acid in the body, and this inhibiting effect may cause some of the major malformations associated with antiepileptic drugs. Many doctors instruct their patients to start a folic acid regiment during their pregnancies. Pennell continues to explain that “The most common major malformations are cleft lip/palate, heart defects, neural tube defects, and urogenital defects. Although AEDs have teratogenic risks, withdrawal of all AEDs before pregnancy is not a realistic option for many women with epilepsy. The results of several studies indicate that AED monotherapy reduces the risk for development of FAS compared with polytherapy exposure in utero. Current treatment guidelines advise use of AED monotherapy when possible and folate supplementation beginning before and continuing throughout pregnancy.” In conclusion, the study purports that prenatal screening for MCMs is an important step and should always be offered and that the effects that certain medications have on the body and developing fetus are different for every person and situation.
Studies like this, published in journals readily available online, could be used in an AED birth defects lawsuit to demonstrate that the manufacturers of antiepileptic drugs knew, or should have known, the risks associated with their products. And since AED warning labels do not adequately reflect this information, many AED birth defects lawsuits are currently being filed, particularly Depacon lawsuits.
Depacon is an AED containing sodium valproate, a chemical often determined to be the most dangerous in terms of its association with birth defects, relative to other antiepileptic drugs. Sodium valproate is also the main ingredient in Depakene and Depakote, all of which are manufactured by Abbott Laboratories,
If you or a loved one used Depacon during pregnancy and your child was born with a birth defect, your family might be entitled to significant financial compensation for the undue injury you have sustained. For more information about Depacon or a free, no-obligation case consultation, please do not hesitate to contact our team of Depacon lawyers at the information provided below.